Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 72, NWS Jackson, MS

May 19, 2019Tensas Parish, Louisiana; Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this tornado warning at May 19, 2019, 4:05 AM CDT for Tensas Parish, Louisiana; Claiborne County, Jefferson County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 4:05 AM CDT (09:05 UTC)
Expired
May 19, 2019, 4:45 AM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Tensas Parish, LA, Claiborne County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 95 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:47 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

885 
WFUS54 KJAN 190905
TORJAN
LAC107-MSC021-063-190945-
/O.NEW.KJAN.TO.W.0072.190519T0905Z-190519T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
405 AM CDT Sun May 19 2019

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southeastern Tensas Parish in northeastern Louisiana...
  Claiborne County in southwestern Mississippi...
  Northern Jefferson County in southwestern Mississippi...

* Until 445 AM CDT.
    
* At 405 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near St. Joseph, or 26 miles northeast of Natchez,
  moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lorman around 415 AM CDT.
  Port Gibson around 425 AM CDT.
  Pattison around 430 AM CDT.
  Hermanville around 435 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3206 9072 3190 9072 3183 9073 3181 9084
      3179 9127 3197 9127
TIME...MOT...LOC 0905Z 257DEG 36KT 3190 9119 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DC
3 follow-up statements
012 
WWUS54 KJAN 190913
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
413 AM CDT Sun May 19 2019

LAC107-190922-
/O.CAN.KJAN.TO.W.0072.000000T0000Z-190519T0945Z/
Tensas LA-
413 AM CDT Sun May 19 2019

...THE TORNADO WARNING FOR SOUTHEASTERN TENSAS PARISH IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 AM CDT for northeastern
Louisiana...and central and southwestern Mississippi.

LAT...LON 3186 9127 3187 9124 3192 9118 3194 9119
      3196 9119 3198 9116 3199 9112 3200 9109
      3206 9072 3190 9072 3183 9073 3181 9084
      3183 9124
TIME...MOT...LOC 0912Z 259DEG 37KT 3191 9109 

$$

MSC021-063-190945-
/O.CON.KJAN.TO.W.0072.000000T0000Z-190519T0945Z/
Claiborne MS-Jefferson MS-
413 AM CDT Sun May 19 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR CLAIBORNE
AND NORTHEASTERN JEFFERSON COUNTIES...
    
At 412 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Alcorn, or 30 miles northeast of Natchez, moving
east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Port Gibson around 420 AM CDT.
  Pattison around 430 AM CDT.
  Hermanville and Peyton around 435 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3186 9127 3187 9124 3192 9118 3194 9119
      3196 9119 3198 9116 3199 9112 3200 9109
      3206 9072 3190 9072 3183 9073 3181 9084
      3183 9124
TIME...MOT...LOC 0912Z 259DEG 37KT 3191 9109 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DC
337 
WWUS54 KJAN 190927
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
427 AM CDT Sun May 19 2019

MSC021-063-190945-
/O.CON.KJAN.TO.W.0072.000000T0000Z-190519T0945Z/
Claiborne MS-Jefferson MS-
427 AM CDT Sun May 19 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
SOUTHEASTERN CLAIBORNE AND NORTHEASTERN JEFFERSON COUNTIES...
    
At 427 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Pattison, or 30 miles west of Hazlehurst, moving
east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Peyton around 435 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3187 9107 3197 9106 3199 9072 3190 9072
      3183 9073 3181 9086 3182 9107
TIME...MOT...LOC 0927Z 277DEG 40KT 3188 9090 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DC
381 
WWUS54 KJAN 190935
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
435 AM CDT Sun May 19 2019

MSC021-063-190945-
/O.EXP.KJAN.TO.W.0072.000000T0000Z-190519T0945Z/
Claiborne MS-Jefferson MS-
435 AM CDT Sun May 19 2019

...THE TORNADO WARNING FOR SOUTHEASTERN CLAIBORNE AND NORTHEASTERN
JEFFERSON COUNTIES WILL EXPIRE AT 445 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 AM CDT for central and
southwestern Mississippi.

LAT...LON 3187 9107 3197 9106 3199 9072 3190 9072
      3183 9073 3181 9086 3182 9107
TIME...MOT...LOC 0935Z 285DEG 37KT 3184 9084 

$$

DC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 19, 1:27 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 19, 1:27 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
127 AM CDT Sun May 19 2019

...SEVERE STORMS POSSIBLE TONIGHT ESPECIALLY IN THE WEST...

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
A mix of MVFR and IFR cigs are expected over cntrl and west MS
tonight as a low pressure system with a large area of TSRA moves
into the area. East MS taf sites wl remain in VFR til after 09Z
when MVFR cigs are expected. The strong gusty south winds have not
developed this evening but will increase ahead of the approaching
TSRA activity. VFR conds are expected to prevail by Sunday aftn
away from TSRA coverage that is expected to be greater east of
I-55. /22/

&&

.DISCUSSION...
No big changes to the short term forecast. Latest model runs keep
the most of convection west of the Mississippi until the early
morning. Rain has stalled across the far northwestern zones, so
will be watching for flash flooding.Increased pops to categorical
in those areas through tonight. Otherwise the forecast was good.
/07/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  70  88  70 /  79  36  37   1
Meridian      84  68  88  68 /  73  51  40   4
Vicksburg     84  70  87  70 /  79  19  35   1
Hattiesburg   84  68  87  69 /  65  41  44   2
Natchez       83  69  87  70 /  79  19  40   1
Greenville    85  70  86  71 /  79  14  18   2
Greenwood     82  69  87  70 /  79  22  19   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/07
Hazardous weather outlook, May 18, 3:31 PM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
331 PM CDT Sat May 18 2019

ARZ074-075-LAZ007-192045-
Ashley-Chicot-Morehouse-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mainly Tonight

Severe storms are likely tonight and will be capable of damaging
wind gusts up to 70 mph, hail up to golfball size and tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ008-009-015-023-024-MSZ018-019-034-192045-
West Carroll-East Carroll-Richland-Franklin LA-Catahoula-Bolivar-
Sunflower-Washington-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight

Severe storms are possible tonight and will be capable of
damaging wind gusts of 60 to 70 mph, hail up to quarter size and
tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

MSZ026>033-036>039-042>066-072>074-192045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northeast Mississippi,
and south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

Isolated severe storms capable of damaging wind gusts and hail up
to quarter size are possible tonight. A brief tornado or two
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ016-025-026-MSZ025-035-040-041-192045-
Madison LA-Tensas-Concordia-Leflore-Humphreys-Issaquena-Sharkey-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

Isolated severe storms capable of damaging wind gusts and hail up
to quarter size are possible tonight. A brief tornado or two
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:26 AM CDTSevere Thunderstorm WarningJANFranklin, Morehouse, Richland, West Carroll49 min
May 19, 2:46 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas59 min
May 19, 3:02 AM CDTTornado WarningJANEast Carroll, Franklin, Madison, Richland, West Carroll26 min
May 19, 3:46 AM CDTSevere Thunderstorm WarningJANConcordia, Tensas59 min
May 19, 3:51 AM CDTSevere Thunderstorm WarningJANEast Carroll, Madison39 min
May 19, 4:24 AM CDTFlash Flood WarningJANCatahoula, Concordia3 hr
May 19, 4:31 AM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Issaquena, Madison, Sharkey, Warren and 1 more44 min
May 19, 4:41 AM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson, Lincoln50 min
May 19, 5:14 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo46 min
May 19, 5:32 AM CDTSpecial Weather StatementJANSimpson43 min
May 19, 6:05 AM CDTSpecial Weather StatementJANScott, Simpson, Smith40 min
May 19, 7:17 AM CDTSpecial Weather StatementJANLawrence, Lincoln58 min
May 19, 6:42 PM CDTSpecial Weather StatementJANBolivar33 min
May 19, 6:58 PM CDTSevere Thunderstorm WarningJANBolivar47 min

Nearby

Tornado Warnings in Mississippi, 2019Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.